How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Daniel Nelson, MD Your Own Question
Daniel Nelson, MD
Daniel Nelson, MD, Doctor (MD)
Category: Health
Satisfied Customers: 258
Experience:  Licensed MD. Mayo Clinic Rochester trained physician in Internal Medicine - Critical Care Medicine.
8322836
Type Your Health Question Here...
Daniel Nelson, MD is online now
A new question is answered every 9 seconds

lung..Chemo and Radiation in the pass and now I have tinkering..body

Resolved Question:

I have lung cancer. I have had Chemo and Radiation in the pass and now I have tinkering in my feet when I am not up walking around with the pressure of my body weight.
However, the tinkering occurs whenever I am not standing or walking for awhile. I am not able to sleep in my bed longer than an hour before I awaken by the tinkering of the feet. I am forced to sleep in a recliner with my feet in water. There is also a bit of pain just below the toes and a bit of swelling of the feet and ankles. I suspect that the nerve endings in my feet may have been affected by the Chemo treatments. What can be done to stop the pain in the feet and is there a good natural alterative treatment?
Submitted: 8 years ago.
Category: Health
Expert:  Daniel Nelson, MD replied 8 years ago.

DearCustomer

In order to better address your concerns and question, I need to ask you a few additional questions:

  • When were you diagnosed with lung cancer?
  • Can you tell me what type of lung cancer your have?
  • What stage is your lung cancer?
  • As I understand what you have written above, the tingling in the feet goes away while you are up and about?
  • Have you had a bone scan? If so, what were the results?

Kindest Regards,
XXXXX XXXXX, MD

Expert:  Daniel Nelson, MD replied 8 years ago.
If you happen to know the names of the chemo medications you have received, it would be very helpful also. Thanks in advance. /XXXXX XXXXX, MD
Expert:  Daniel Nelson, MD replied 8 years ago.

Okay ... it appears now that you have gone offline, so I will address your question to the best of my ability without the benefit of the additional information.

The tingling in the feet is most likely due to the effects of chemotherapy on the tiny nerve fibres that carry pain and sensory information from your feet. The smallest fibres that are the furthest away from your spinal cord and central nervous system are the most susceptible to damage. Another thing we have to keep in mind is that lung cancer can travel to bone, so tingling in the feet can sometimes be a sign of spread to the bones in the lower back, causing compression on nerve roots or on parts of the spinal cord. These matters will need to be sorted out by your Oncologist or primary physician.

There are medications that can help with the tingling. Neurontin is perhaps the most benign of these. It is not metabolised in the body and is excreted unchanged. Other prescription medications include Cymbalta, and antidepressant that also has benefits in small nerve fibre neuropathies such as what you are experiencing. There are also numerous anti-seizure medications that can be used, but these may require regular blood levels and liver test monitoring among other blood tests. Lyrica has also been used recently with success.

You also asked about natural or alternative treatments. Alpha-Lipoic-Acid (ALA or Thioctic Acid) has been studied in patients with painful diabetic neuropathy - also an injury to the small pain signal carrying fibres. It's important that if you do supplement ALA, that you supplement only the "right handed" version of the molecule, called the R-enantiomer. ALA is very poorly absorbed from the intestinal tract, and the studies on diabetic nerve damage were given intravenously (IV) at a dose of about 1800mg daily. Only about 20-30% of ALA is absorbed from the intestinal tract, so you would have to take a large amount orally to get the equivalent amount that was successful in the diabetic neuropathy patient study. It's also a very expensive supplement. Taking the 6000mg daily that is needed to absorbe about 1800-2000mg in the bloodstream can practically break one's bank account.

Some patients with chemotherapy induced peripheral neuropathy, like yours (assuming your back is okay), get relief from Capsaicin Ointments. Capsaicin is the chemical that makes hot peppers feel HOT. It also has medicinal use in peripheral neuropathy.

Thank you for visiting JustAnswer.com's Health Information. I hope that all of your concerns have been addressed and that your experience here was positive and helpful. If you have a new or different question, please don't hesitate to come back or submit a new question. It has been a pleasure helping you. Your FEEDBACK is very important to me.

Kindest Regards,
XXXXX XXXXX, MD

Daniel Nelson, MD and 2 other Health Specialists are ready to help you
Customer: replied 8 years ago.
Diagnosed November 2006
.Large tumor on right lung, later metasize to left ribs.
.Stage three originally. I must be stage four, since I was told November 2007,that it spread to an area they can not cure, and that I have only 6 to 8 months to live. So I assume if it is in the ribs, then it must in the bones.
. Yes, the tingling does not occur once I am up and about.
. Yes I was given a bone scan prior to this. But I was not told that this was from their observation of the scan.
Expert:  Daniel Nelson, MD replied 8 years ago.

HelloCustomer Thank you for the additional information. I am truly sorry for what you are going through ... I wish I could do something more for you, God knows. I think that the information that I wrote will be useful in light of the additional information. Having to live your life around tingling in your feet is no way to have to spend your days or nights. I have provided some of the most common prescription and alternative therapies that I know have studies to back them up ... so I would discuss these with your physician in the case of the prescriptions, even the ALA supplement or Capsaicin ointment, just so they know what you are taking.

I have had surprising good luck with ALA (alpha-lipoid-acid). You just have to be sure that it's the right-handed molecule called R-alpha-lipoic acid, as the left-handed version of the molecule does not occur in nature but is an unfortunate by-product of the manufacturing process. And again, R-ALA is very expensive, especially talking about doses in the thousands of milligrams. You could always start lower, and see how you respond. The capsaicin (pronounced cap'-suh-ee'-sin) is not very expensive.

Let me know if you have any additional concerns. I tried to present you with all of the best alternatives I could imagine. Take care. God Bless.

Kindest Regards,
XXXXX XXXXX, MD